Vermont, 2006

Damaging Wind in Vermont, May 31, 2006

May 31, 2006 · NWS BTV · 1 event in 1 county or zone

A cold front and mid-level atmospheric disturbance encountered a warm and unstable airmass across Vermont during the afternoon of the 31st and resulted in the development of thunderstorms in New York that moved into the Champlain Valley of Vermont. A thunderstorm in Essex Junction resulted in winds that blew down several trees and large branches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front and mid-level atmospheric disturbance encountered a warm and unstable airmass across Vermont during the afternoon of the 31st and resulted in the development of thunderstorms in New York that moved into the Champlain Valley of Vermont. A thunderstorm in Essex Junction resulted in winds that blew down several trees and large branches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 31, 10:22 AM EST, 4 hours 8 minutes earlier.

Area forecast discussion, May 31, 10:22 AM EST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1122 AM EDT WED MAY 31 2006

.SHORT TERM /REST OF TODAY THROUGH TONIGHT/...
SIMILAR SCENARIO TO YESTERDAY IN THE FACT THAT PULSE STORMS THIS
AFTERNOON AND EVENING WILL HAVE THE POTENTIAL TO PRODUCE STRONG
WIND GUSTS...HEAVY DOWNPOURS...AND HAIL. LOOKING AT SUFFICIENT
INSTABILITY...CAPE VALUES IN THE 1000-2000 J/KG RANGE...DESPITE
SLIGHTLY DEFICIENT IN THE DEEP LAYER SHEAR CATEGORY. THUS FEELING
IS FOR PRIMARILY PULSE STORMS AND WILL ONCE AGAIN USE ENHANCED
WORDING IN THE ZONES. HAVE ALSO ISSUED A SPECIAL WEATHER STATEMENT
TO HIGHLIGHT THE POTENTIAL FOR STRONG STORMS. STEERING FLOW IS A
BIT MORE WESTERLY AND THIS SHOULD ALLOW FOR STORMS TO FORM OVER
NORTHERN NEW YORK THIS AFTERNOON AND SPREAD EASTWARD INTO VERMONT.
PRECIPITATION PROBABILITIES STILL LOOK GOOD WITH JUST THE NEED FOR
ENHANCED WORDING. STILL LOOKS LIKE AFTER MIDNIGHT BEFORE MORE
WIDESPREAD SHOWER ACTIVITY IMPACTS THE REGION AS COLD FRONT SLOWLY
SAGS INTO THE REGION. THIS COVERED WELL IN GOING FORECAST AND NO
OTHER CHANGES NEEDED AT THIS TIME.

&&

.PREV DISCUSSION...
 /ISSUED 450 AM EDT WED MAY 31 2006/

SHORT TERM /TODAY THROUGH THURSDAY NIGHT/...
BACKDOOR FRONT PUSHED WEST INTO ERN NYS OVERNIGHT...BUT WILL BEGIN
RETREATING NORTHEAST AS A WARM FRONT TDY. MARITIME INFLUENCE
CURRENTLY BEING FELT EAST OF THE GREEN MTNS AS EVIDENCED BY LOW
CLDS AND DWPTS IN 50S. THE STRATUS MAY LINGER FOR A WHILE THIS
MORNING BEFORE GIVING WAY TO PRTLY SUNNY SKIES. A DYING THUNDERSTORM
NORTH OF THE BORDER MAY THREATEN PARTS OF FAR NRN VT EARLY
TODAY...OTHERWISE MAINLY DRY CONDITIONS EXPECTED TILL LATE
MORNING-EARLY PM. WITH AT LEAST PARTIAL SUNSHINE...H8 TEMPS SUPPORT
HIGHS IN 80S TDY.

RISK OF THUNDERSTORMS INCREASES THIS PM AHEAD OF CDFNT WHICH WILL BE
MOVG INTO SRN ONT/QUE LATER TDY...WHERE CONVECTION WILL LIKELY FIRST
DEVELOP IN REGION OF MDT/STG INSTABILITY. DUE LACK OF DEEP LAYER
SHEAR...STORMS THAT DEVELOP ACRS FA THIS PM EXPECTED TO BE MAINLY
PULSE IN NATURE...SIMILAR TO YESTERDAY. BUT THERE IS RISK OF MCS
DEVELOPING NORTH OF CWA THIS PM AND TRANSLATING SEWRD INTO
FA...WITH POSSIBILITY OF HAIL/STG WINDS...ESP IN NRN NY.

RISK OF ANY SVR WX WILL DIMINISH THIS EVENING WHEN INSTABILITY
DECREASES. BUT RISK OF MORE WDSPRD SHWRS/THNDSTRMS INCREASES OVRNGHT
AS FRONT MOVES INTO FA. NUMEROUS SHWRS WITH SCT THNDSTRMS CONTINUES
ON THURS AS FRONT DEPRESSES SEWRD ACRS FA. PCPN CHANCES DECREASE
THURS NITE...ESPECIALLY NRN AREAS...AS FRONT SAGS SLOWLY SOUTH.

LONG TERM /FRIDAY THROUGH TUESDAY/...
RATHER LARGE DIFFERENCES IN MODEL SOLUTIONS REGARDING EVOLUTION OF
UPPER LEVEL TROF/CLOSED LOW IN NORTHEAST FRI...AND RESULTING POSN
OF ASSOCD COASTAL SFC LOW. THEREFORE...HAVE CHOSEN TO MAINTAIN
CONTINUITY FROM PREVIOUS FCST. THIS RESULTS IN GREATEST LIKELHOOD OF
RAIN ACRS SRN/ERN ZONES...WITH LOWER CHANCES NRN NYS. WE WILL BE
INFLUENCED BY UPPER LOW FOR AT LEAST FIRST HALF OF WEEKEND...THUS
MORE CLDS AND SHWRS.

AVIATION...
MOST OF THE TAF SITES /EXCEPT KSLK?/ EXPECTED TO NOT REMAIN
DECOUPLED FOR THE REST OF THE OVRNITE HRS. SOME LOWER CIGS POSSIBLE
AT ALL THE TAF SITES /ESPECIALLY AT SITES BESIDES KBTV/ THOUGH. SOME
CONVECTION POSSIBLE ACRS MUCH OF THE FA BY THIS AFTERNOON AND INTO
WED NITE. HARD TO PINPOINT EXACTLY WHERE AND WHEN THOUGH ATTM.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...EVENSON
Hazardous weather outlook, May 31, 3:29 AM EST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
429 AM EDT WED MAY 31 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-010830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
429 AM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN
VERMONT AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY...

THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY AND TONIGHT.
SOME STORMS COULD BE STRONG.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE THUNDERSTORMS ARE POSSIBLE ON THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
PLEASE REPORT ANY RAINFALL AMOUNTS AND HAIL OR WIND GUST REPORTS
TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.

MURRAY

In the hours before

Special weather statement, May 31, 10:03 AM EST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1103 AM EDT WED MAY 31 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-010000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1103 AM EDT WED MAY 31 2006

...MORE STRONG STORMS POSSIBLE ACROSS THE NORTH COUNTRY THIS AFTERNOON AND EVENING...

AS WAS THE CASE YESTERDAY...THE POTENTIAL FOR STRONG THUNDERSTORMS
IS EXPECTED ACROSS PORTIONS OF THE NORTH COUNTRY THIS AFTERNOON
AND EVENING. THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON
OVER NORTHERN NEW YORK...ESPECIALLY OVER THE NORTHERN
ADIRONDACKS...AND THEN SPREAD EASTWARD WITH TIME. ANY
THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
WIND GUSTS IN THE 40 TO 50 MPH RANGE...HEAVY DOWNPOURS...AND HAIL.
ALL OF THESE ELEMENTS WERE REPORTED YESTERDAY WITH STORMS ACROSS
ESSEX COUNTY NEW YORK. LIGHTNING OF COURSE WILL ALSO BE A HAZARD
TO DEAL WITH AS WELL.

PERSONS ACROSS THE NORTH COUNTRY SHOULD PREPARE FOR THE STRONG
THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING.

EVENSON
Local storm report, May 31, 12:55 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
155 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             PLATTSBURGH             44.70N 73.45W
05/31/2006  E0.88 INCH       CLINTON            NY   EMERGENCY MNGR

&&

BILLG

The radar

The Burlington radar (KCXX), 5 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chittenden

When
May 31, 2:30 PM EST
Where
Chittenden County, Essex Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.483, -73.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512521.